Massachusetts, 2010

Damaging Winds and Lightning Strike in Massachusetts, June 1, 2010

June 1, 2010 · NWS BOX · 5 events in 5 counties and zones

A cold front moved across Southern New England, bringing showers and thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$46,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England, bringing showers and thunderstorms to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 1, 12:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 1, 12:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
148 PM EDT TUE JUN 1 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING...
BRINGING ANOTHER ROUND OF SHOWERS AND STRONG THUNDERSTORMS. A WARM
AND DRY DAY IS ON TAP FOR WEDNESDAY AS WEAK HIGH PRESSURE BUILDS
ACROSS THE AREA. GENERALLY WARM AND RELATIVELY HUMID CONDITIONS ARE
EXPECTED THURSDAY AND FRIDAY. THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS AS WELL AS A SLOW-MOVING COLD FRONT MOVES INTO THE
AREA. A STRONGER TROUGH OF LOW PRESSURE SLOWLY MOVING ACROSS THE
GREAT LAKES MAY BRING SOME UNSETTLED WEATHER TO SOUTHERN NEW ENGLAND
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
145PM: WILL TRIM SEVERE RISK NW OF THE LINE IN ORH COUNTY INTO S NH.
LINE GROWING SLOWLY. LOTS OF RAIN EMBEDDED BUT LIMITED SHEAR MAY BE
MORE LIMITING THAN PREVIOUSLY THOUGHT. STILL MOST FAVORED AREA
APPEARS TO BE NE MASS. STORMS MOVING INTO MOST POTENT REGION IN THE
NEXT HR.  IF NO SVR BY 430P...THEN NONE EXPECTED.

1015 AM: BRIEFLY REVIEWED THE 12Z NAM...UPDATED FOR SVR STORMS.
THINK BEST CHC OF SVR IS WITHIN 20-30 MI EITHER SIDE OF THE MASS PIKE
THIS AFTN WHERE GREATEST INSTABILITY. I JUST DONT WANT TO SCRAMBLE
UPDATING EARLY THIS AFTN FOR SVR AND PUT IT IN THE ZONES NOW.

LESS CERTAIN ON SVR RISK FOR S NH BUT ITS IN THE ZONES NOW AND WE
WILL GO WITH IT TILL IT CANNOT OCCUR.

9AM: RAN THE 12Z ALB SOUNDING FOR 81/65.  CONSULTED WITH SPC AT 1215Z.
WHILE NO SPC OUTLOOK YET AND BULK SHEAR LOOKS MARGINAL...BLV
UNIDIRECTIONAL WSW FLOW AND GOOD TIMING OF INSTABILITY/DECENT CAPE
WILL PERMIT SCT SVR BDL-PYM NORTHWARD THIS AFTN WITH SMW STORMS ALL
THE WAY TO PTOWN/WELLFLEET VERY LATE THIS AFTN. AM LOOKING FOR STORMS
TO TRIGGER AT 79F... EL TO ME SEEMS TO BE 33K WITH TROP 42.

LOOKING FOR MORE WIND REPORTS THAN HAIL BUT MAY NEED TO REVISE AT
1030AM BASED ON 12Z NAM. SKYWARN PRESENCE MAY BE NEEDED IN THE OFFICE
BEGINNING AT NOON OR 1 PM. PWAT 1.8. TT 50. GOOD WIND IN THE 12Z ALB
SOUNDING.

OTRW BELOW FROM 4AM...

FOR TODAY...ANOTHER ROUND OF SHOWERS AND TSTMS ARE EXPECTED AS LOW
PRES MOVES ACROSS NORTHERN NEW ENGLAND WITH ITS ASSOCIATED COLD
FRONT CROSSING THE REGION. WITH THE LOW LEVEL MOISTURE INCREASING
OVERNIGHT...CAN EXPECT SOME HEFTY DOWNPOURS WITH SOME OF THESE TSTMS
WITH PW/S AROUND 2 INCHES. MODELS ALSO CONTINUE TO INDICATE PRETTY
GOOD AMOUNT OF INSTABILITY IN PLACE. HOWEVER...WITH A LOT OF DEBRIS
CLOUDS IN PLACE THANKS TO THE EARLY MORNING CONVECTION...MAY HAVE A
TOUGH TIME GENERATING STRONG STORMS. THERE ARE CAPE VALUES AT AROUND
1000 J/KG AND LI/S AROUND -2 TO -3.  WOULD NOT BE SURPRISED TO SEE
SOME ISOLATED SEVERE ACTIVITY...ESPECIALLY IF THE SUN BREAKS OUT.

ANOTHER TOUGH PART OF THIS FORECAST WILL BE MAX TEMPS...WHICH WILL
BE DEPENDENT BECAUSE OF THE CLOUD COVER. FOR NOW...DID LOWER THE
HIGHS A BIT...THINKING THAT THERE WILL BE QUITE A FEW CLOUDS AROUND.
WILL PROBABLY STILL SEE READINGS UP TO AROUND 80 ACROSS MOST AREAS
EXCEPT THE S COAST...CAPE AND ISLANDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...EXPECT THE FRONT TO PUSH OFFSHORE THIS EVENING. WILL SEE
SHOWERS AND SCT TSTMS ACROSS CT/RI/SE MA POSSIBLY INTO BOSTON AT
AROUND 00Z...BUT SHOULD PUSH OFFSHORE BY AROUND MIDNIGHT. COULD
LINGER A BIT LONGER ON THE CAPE AND ISLANDS. DRIER AIR WILL WORK IN
LATER TONIGHT...THOUGH LOW CLOUDS AND PATCHY FOG MIGHT LINGER ON THE
S COAST. EXPECT OVERNIGHT LOWS IN THE MID 50S TO LOWER 60S.

SOUTHERN NEW ENGLAND WILL LIKELY BE IN AN AREA OF WEAK SHORTWAVE
RIDGING WEDNESDAY. THIS SHOULD MEAN DRY AND WARM CONDITIONS ALONG
WITH PLENTY OF SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
DID NOT MODIFY PREVIOUS FORECAST AFTER FRIDAY NIGHT DUE TO NEED TO
MONITOR RADAR THIS MORNING.

MAIN PROBLEM FOR THIS PORTION OF THE FORECAST WILL BE THE TIMING OF
ANOTHER COLD FRONT LATE THURSDAY INTO FRIDAY. 01/00Z GFS IS
CONSIDERABLY SLOWER AND FARTHER WEST WITH A LOW PRESSURE THAN THE NAM
AND ECMWF. WITH A NEAR ZONAL FLOW IN THE MID LEVELS EXPECTED...PREFER
THE WEAKER AND MORE PROGRESSIVE SURFACE PATTERN FROM THE NAM/ECMWF
SOLUTIONS.

BY WEDNESDAY NIGHT...A SLOW-MOVING SHORTWAVE TROUGH WILL MOVE OVER
THE GREAT LAKES AREA. THIS WILL HELP TO PUSH A SFC COLD FRONT SLOWLY
SOUTHEAST TOWARD NEW ENGLAND. IN A NUTSHELL...THE COLD FRONT IN THE
VICINITY ALONG WITH INCREASING HUMIDITY WILL OFFER A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY.

THE MODELS CONTINUE TO ADVERTISE A DEEP TROF SETTING UP SHOP ACROSS
THE GREAT LAKES AND NORTHEAST THIS WEEKEND. HOWEVER...STRENGTH AND
TIMING ARE NOT WELL AGREED UPON. WE THINK THERE WILL BE PERIODS OF
SHOWERS AND THUNDERSTORMS...BUT PINNING DOWN EXACTLY WHERE AND WHEN
IS NOT POSSIBLE AT THIS TIME.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THIS AFTERNOON...HIGH CONFIDENCE OF VFR-MVFR CIGS FOR MOST AREAS.
MODERATE CONFIDENCE OF MVFR- IFR CIGS/VSBYS IN SHOWERS AND TSTMS. MAY
SEE LOCALLY HEAVY RAINFALL AND SMALL HAIL AND SFC GUST 38-48 KT IN
SOME STORMS ESP VCNTY BAF ORH AND BOS. ATTEMPTED TIMING IN THE 18Z TAFS.
JUST DO NOT HAVE IDEAL HANDLE ON THIS IN PROGRESS EVENT.

SW GUST 30 KTS VCNTY ORH AND BOS THIS AFTN IN GRADIENT FLOW SEPARATE
FROM WLY TSTM OUTFLOW.

IFR CIGS DEVELOPING S COAST NOW AND THE QUESTION...HOW FAR N DOES
THIS DEVELOP BEFORE BL WIND SHEARS THE IFR CIGS EAST.

KBOS...VFR CIGS. MODERATE CONFIDENCE OF MVFR CIGS/VSBYS IN
SHOWERS/TSTMS 330P-6P THIS AFTERNOON.

TONIGHT...MODERATE CONFIDENCE OF MVFR CIGS/VSBYS MAINLY CENTRAL AND
EASTERN AREAS THROUGH 01Z...THEN IMPROVING TO VFR. IFR CIGS/CONDS IN
ST DEVELOPING FOG MAY LINGER ACROSS CAPE COD AND THE ISLANDS THROUGH
11Z OR SO.

KBOS...LOW TO MODERATE CONFIDENCE OF MVFR CIGS/VSBYS THROUGH
01Z...THEN IMPROVING TO VFR.

WEDNESDAY...MEDIUM TO HIGH CONFIDENCE IN VFR CONDITIONS IN BETWEEN
COLD FRONTS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH FRIDAY...LOW CONFIDENCE AT THIS POINT WITH
THE POTENTIAL FOR A PERIOD OF MVFR-IFR CEILINGS/VISIBILITIES MIXED IN
WITH VFR CONDITIONS ASSOCIATED WITH NEXT FRONTAL SYSTEM. WILL HAVE TO
BE ON THE LOOKOUT FOR MARINE FOG AND STRATUS IN MOISTENING AIR
MASS...ALONG WITH SCT SHOWERS AND THUNDERSTORMS. TIMING OF THIS FRONT
IS ALSO A CONCERN.

SATURDAY...LOW CONFIDENCE FOR MVFR/VFR DUE TO A LINGERING WARM FRONT
ACROSS SOUTHERN NEW ENGLAND.

&&

.MARINE...
TODAY...HAVE EXTENDED THE SMALL CRAFT TO INCLUDE ALL WATERS THIS AFTN.
EXPECT S-SW WINDS TO GUST TO 25-30 KT AS LOW LEVEL JET PASSES ACROSS
THE WATERS AHEAD OF APPROACHING COLD FRONT. SEAS MAY REACH 5-6 FT ON
THE SOUTHERN OUTER WATERS.

TONIGHT...WILL STILL SEE SW WINDS GUSTING UP TO 25 KT MAINLY ON THE
WATERS E AND S OF CAPE COD SOUTHWARD...THEN WILL DIMINISH AS THEY
SHIFT TO W AFTER MIDNIGHT.  SEAS WILL REMAIN AROUND 5 FT. WAVE
FORECAST FROM WNA WAVEWATCH MODEL APPEARED TO BE UP TO 3 FEET TOO
HIGH SO CUT BACK.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

IT LOOKS AS THOUGH THE PRESSURE GRADIENT WILL BE WEAK THROUGH THE
OUTLOOK PERIOD TO PRECLUDE ANY EXTENDED PERIODS OF 25 KT WINDS.
HOWEVER...WITH RELATIVELY LONG-LIVED SOUTHWEST FETCH...PERIODS OF 4
TO 7 FOOT SEAS ACROSS THE SOUTH COASTAL OUTER WATERS WILL BE LIKELY.
OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE AS WELL...AND THIS MAY POSE
A MARINE LIGHTNING THREAT.

&&

.CLIMATE...
MAY CLM'S ARE POSTED. MONTH OF MAY MEAN TEMPS BELOW AND THEIR PLACE
IN THE 100 PLUS YEARS OF HISTORY.

BOS 62.8 TIED 4TH WARMEST SET IN 1955. WARMEST MEAN 63.7 1880
PVD 62.7 3RD WARMEST. WARMEST 64.2 1944 2ND WARMEST 63.9 1991
BDL 63.3 8TH WARMEST. WARMEST 65.8 IN 1991

ORH 60.6 TIES 9TH WARMEST 1942. WARMEST 64.8 IN 1918.
ALSO RECORD LOW AND RECORD HIGH THIS MONTH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ232.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ230-
     231-233-234-236-251.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ235-
     237.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ254>256.

&&

SYNOPSIS...DRAG/EKSTER/EVT
NEAR TERM...DRAG/BELK/EVT 147
SHORT TERM...EVT
LONG TERM...BELK
AVIATION...DRAG/BELK/EVT 147
MARINE...DRAG/BELK/EVT
CLIMATE...
Hazardous weather outlook, Jun 1, 9:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1030 AM EDT TUE JUN 1 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1030 AM EDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND. STRONG
DAMAGING STRAIGHT-LINE WIND GUSTS WOULD BE THE MAIN THREAT. IN
ADDITION... HEAVY RAINFALL WITH ANY THUNDERSTORM MAY RESULT IN
LOCALIZED URBAN FLOODING. MAIN THREAT FOR SEVERE APPEARS TO BE IN
MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230>237-250-251-254>256-021200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1030 AM EDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD MOVES ACROSS THE COASTAL WATERS...WITH STRONG WIND
GUSTS BEING THE MAIN THREAT. MAIN THREAT FOR WESTERLY WIND GUSTS OF
34 TO 48 KNOTS APPEARS TO BE NORTH OF PLYMOUTH TO BOSTON OR BOSTONS
NORTH SHORE BETWEEN 3 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 1, 12:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EDT TUE JUN 1 2010

MAZ002>004-008>012-011815-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-SOUTHERN WORCESTER MA-WESTERN FRANKLIN MA-WESTERN
HAMPDEN MA-WESTERN HAMPSHIRE MA-
115 PM EDT TUE JUN 1 2010

AT 114 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF MONTAGUE TO
HUNTINGTON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
GREENFIELD TO 12 MILES SOUTHWEST OF NORTHAMPTON...MOVING EAST AT 30
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...RUSSELL...WESTHAMPTON...
  MONTGOMERY...LEVERETT...WENDELL...HATFIELD...NORTHAMPTON...
  SOUTHAMPTON...HADLEY...NEW SALEM...EASTHAMPTON...AMHERST...
  SHUTESBURY...HOLYOKE...ATHOL...PELHAM...CHICOPEE...SOUTH HADLEY...
  GRANBY...PHILLIPSTON...PETERSHAM...LUDLOW...TEMPLETON...
  BELCHERTOWN...GARDNER...HUBBARDSTON...BARRE...PALMER...WEST
  BROOKFIELD...WARREN...WARE...OAKHAM...NORTH BROOKFIELD...NEW
  BRAINTREE...EAST BROOKFIELD...BROOKFIELD AND HARDWICK.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4259 7189 4213 7208 4216 7300 4260 7272

ME/JFP
Special weather statement, Jun 1, 12:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT TUE JUN 1 2010

CTZ002>004-011845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
150 PM EDT TUE JUN 1 2010

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM WEST HARTFORD TO 2 MILES SOUTHWEST OF
BERLIN...OR ALONG A LINE EXTENDING FROM WEST HARTFORD TO 4 MILES
NORTH OF MERIDEN...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ROCKY HILL...EAST HARTFORD...EAST
  WINDSOR...GLASTONBURY...ENFIELD...MANCHESTER...VERNON...
  ROCKVILLE...ELLINGTON...SOMERS...BOLTON...MARLBOROUGH...TOLLAND...
  ANDOVER...HEBRON...STAFFORD SPRINGS...COVENTRY...COLUMBIA...
  STAFFORD...WILLINGTON...STORRS...MANSFIELD...WILLIMANTIC...UNION...
  WINDHAM...CHAPLIN...ASHFORD AND EASTFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4198 7276 4199 7205 4165 7211 4166 7217
      4171 7224 4169 7227 4166 7226 4164 7233
      4160 7234 4160 7241 4158 7246 4164 7251
      4162 7270 4158 7276 4158 7279 4155 7282
      4157 7284 4155 7287
Special weather statement, Jun 1, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT TUE JUN 1 2010

MAZ004-005-010>013-011930-
CENTRAL MIDDLESEX COUNTY MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
225 PM EDT TUE JUN 1 2010

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
NEW BRAINTREE...OR ABOUT 16 MILES WEST OF WORCESTER...MOVING EAST AT
35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...OAKHAM...EAST BROOKFIELD...
  SPENCER...CHARLTON...RUTLAND...PAXTON...LEICESTER...PRINCETON...
  OXFORD...HOLDEN...AUBURN...WORCESTER...WEST BOYLSTON...SUTTON...
  MILLBURY...STERLING...BOYLSTON...SHREWSBURY...CLINTON...GRAFTON...
  LANCASTER...WHITINSVILLE...NORTHBOROUGH...NORTHBRIDGE...BERLIN...
  WESTBOROUGH...UPTON...BOLTON...UXBRIDGE...HUDSON...MARLBOROUGH...
  MENDON...HOPEDALE...HOPKINTON...SOUTHBOROUGH...MILFORD...STOW...
  ACTON...ASHLAND...MAYNARD...FRAMINGHAM AND SUDBURY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4250 7133 4205 7152 4215 7225 4243 7220

ME
Special weather statement, Jun 1, 1:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
228 PM EDT TUE JUN 1 2010

MAZ005>007-014-015-011915-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN ESSEX MA-
228 PM EDT TUE JUN 1 2010

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
LEXINGTON...OR ABOUT 4 MILES NORTH OF WALTHAM...MOVING EAST AT 35
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ARLINGTON...WINCHESTER...
  WOBURN...MEDFORD...STONEHAM...READING...EVERETT...MALDEN...
  MELROSE...WAKEFIELD...NORTH READING...LYNNFIELD...SAUGUS...
  REVERE...MIDDLETON...LYNN...PEABODY AND NAHANT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4261 7097 4245 7091 4245 7092 4243 7092
      4242 7090 4241 7090 4241 7095 4243 7096
      4240 7098 4237 7136 4245 7138

ME/JFP
Special weather statement, Jun 1, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT TUE JUN 1 2010

MAZ004-005-012-013-RIZ001-011930-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST
PROVIDENCE RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
243 PM EDT TUE JUN 1 2010

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH OVER
LEICESTER...OR ABOUT 6 MILES WEST OF WORCESTER...MOVING SOUTHEAST AT
40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WORCESTER...AUBURN...SUTTON...
  MILLBURY...GRAFTON...NORTHBRIDGE...WHITINSVILLE...UPTON...
  HOPKINTON...UXBRIDGE...HOPEDALE...MENDON...MILFORD...MILLVILLE...
  HOLLISTON...BELLINGHAM...BLACKSTONE AND WOONSOCKET.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4221 7136 4197 7148 4220 7204 4232 7195

MLE
Special weather statement, Jun 1, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
258 PM EDT TUE JUN 1 2010

CTZ004-MAZ012-013-017-RIZ001>004-006-011945-
EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST
PROVIDENCE RI-SOUTHERN WORCESTER MA-WASHINGTON RI-WESTERN KENT
RI-WESTERN NORFOLK MA-WINDHAM CT-
258 PM EDT TUE JUN 1 2010

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 2 MILES EAST OF WEBSTER TO BROOKLYN...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF PUTNAM TO 8 MILES NORTH
OF PLAINFIELD...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...DOUGLAS...STERLING...FOSTER...
  BURRILLVILLE...GLOCESTER...MILLVILLE...SCITUATE...NORTH
  SMITHFIELD...COVENTRY...BLACKSTONE...SMITHFIELD...WOONSOCKET...
  CUMBERLAND...LINCOLN...NORTH PROVIDENCE...JOHNSTON...WEST
  WARWICK...CRANSTON...WRENTHAM...CENTRAL FALLS...PROVIDENCE...
  PLAINVILLE...EAST GREENWICH...PAWTUCKET AND NORTH ATTLEBOROUGH.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4176 7204 4207 7192 4209 7124 4158 7149

ME/JFP

The radar

The Boston radar (KBOX), 65 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
June 1, 2:00 PM EST
Where
Worcester County, Worcester to Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.270, -71.800

Large limbs and wires were downed by thunderstorm winds at Clark University in Worcester and along Route 20 in Auburn.

Thunderstorm Wind, Suffolk

When
June 1, 2:15 PM EST
Where
Suffolk County, 1.53 mi E of Revere
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.420, -70.990

A tree was blown down by thunderstorm winds onto a house.

Thunderstorm Wind, Middlesex

When
June 1, 2:15 PM EST
Where
Middlesex County, 1.02 mi W of Wedgemere to Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.450, -71.150

A large tree and power lines were downed by thunderstorm winds onto a car in Winchester. Wires were downed on Franklin Street in Malden.

Thunderstorm Wind, Bristol

When
June 1, 2:45 PM EST
Where
Bristol County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.970, -71.180

A tree was downed by thunderstorm winds onto a house on Woodbine Road.

Lightning, Norfolk

When
June 1, 3:00 PM EST
Where
Norfolk County, Wrentham
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.070, -71.330

A deli on Shear Street was struck by lightning. The resulting fire gutted the second floor apartment and one firefighter was injured while fighting the fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240307, 240309, 240311, 240340, 240347.